Monday, November 20, 2017

2 months after surgery

About 6 weeks after my surgery I asked my sinus doc if I could start my sporanox again as I was a bit phlegmy.  He said to try it - but after a couple of days I got pretty constipated so I stopped. I was eating more fibre and gradually got  back to normal. Then a few days later I went for my routine 6 month Prolia shot (for osteoporosis ). Previously nothing bad had happened but this time  I had a bad reaction - really severe back, leg and arm pain and constipation.  It took a couple of weeks to clear up.  Meanwhile my left foot swoll up and I couldn't go on a decent walk. I guess I had overdone it in shoes that were a bit too tight. I felt I was getting sicker instead of better. On top of that I had more and more phlegm and coughed a lot especially in the morning but also at night.

But there were also good things. A couple of weeks ago we bought our new puppy - Hunter. It is really challenging to raise an 8 week old puppy but it is never boring. Mike actually does most of the work because I got scratched and nipped and I could only go near him when I was wearing gloves.

Meanwhile I started touching up some of the paintings I had been staring at for weeks. This was very fun. Last weekend I was part of a really great art show in Ladysmith.  Mike is still amazed that I actually pulled it off but it is mainly because he helped me in every way.

Today I went to see my sinus doc at St Paul's in Vancouver.  She found a lot of mucous in my sinuses. It is being caused by my reaction to fungus and would likely clear up with sporanox.  In the past this nasal phlegm  has eventually led to an asthma exacerbation.   However she said not to take sporanox until 3 months after my surgery since the constipation problem would be worse than the phlegm problem. Instead I will double up my pulmicort nasal drops and hope for the best. This was Hunter's first ferry trip and I think we all did really well - except the salmon burger was really too much and gave me gas. I still need to watch what I eat.

I will go to see my asthma doc in a couple of weeks to see what ideas he has. Since this is supposed to be an asthma blog what I am trying to say is that having a chronic disease like asthma makes if more difficult to deal with the other health problems that arise day by day. Hopefully  we will find a good balance - so my bowels will be good and my asthma will be  good.

In the meantime the Asthma Canada committee I am on has come up with a really good little video on biologics and I think I actually contributed to the final product.

I also think I am one of the luckiest people I know and I am having a very good life. 

Monday, November 13, 2017

Drug Side Effects

It is now almost 2 months since my surgery and I am doing quite well. My only issues have been with drug side effects.

My first problem was with sporanox which I take to stop my allergy like reactions to fungus which exacerbates my asthma and sinus disease. It has worked very well and I felt virtually symptom free for many months - except that I had problematic interactions with warfarin and a potent anti-inflammatoryI took for my oral surgery,  I stopped taking it when I had my surgery but started again after 6 weeks. After taking sporanox for a couple of days I found that I had become quite constipated. This was scarey given my modified large intestine. I emailed my sinus doc and he agreed I should stop taking it for a while. However I am coughing a lot and getting quite phlegmy - which may be because I have lost the protection of sporanox against fungus. Hopefully there is another antifungal which doesn't cause constipation. I will see his fellow next week and try to decide what to do.

My second problem was with prolia which I take to prevent fractures caused by osteoporosis. I take it by injection every 6 months. The first time I took it I didn't have any reaction except a bit of a feeling of being "down" for a couple of days. I took it last week and had a really bad pain reaction - my back in particular was so painful I couldn't believe it and so were my my joints and muscles. It was awful for one day and then the pain gradually wore off. The other problem with prolia was constipation -again. I upped my metamucil and started to eat bran buds. After about a week I got back to normal - what a relief!

I haven't been to see any medical person about these issues - I hope I can fix them myself. I am hoping that if I continue to up my fibre intake from food I will be able to drop back on metamucil to one dose per day and get back to healthy bowel habits. I do have to see my GP before I get my next prolia in 6 months - so I will definitely tell him how nasty it was.

Oh yes - our lovely new puppy nipped me and cut me with his sharp little claws. My skin is so thin that I had to tape myself up and glue myself together. Moderately painful. I solved this with sports gloves and disposable nitrile gloves which I use for painting. Why is my skin so thin? Prednisone may be part of the reason.